Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS San Angelo, TX

April 17, 2015Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 17, 2015, 12:01 PM CDT for Tom Green County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2015, 12:01 PM CDT (17:01 UTC)
Expired
Apr 17, 2015, 3:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 10 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 12:16 PM CDTFLASH FLOOD2 Nw San Angelo, TXFLASH FLOODING RESULTED IN A WATER RESCUE.
Apr 17, 12:29 PM CDTFLASH FLOOD2 Nw San Angelo, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WGUS54 KSJT 171701
FFWSJT
TXC451-172000-
/O.NEW.KSJT.FF.W.0002.150417T1701Z-150417T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1201 PM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TOM GREEN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 300 PM CDT

* AT 1158 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL
  CONTINUE. ONE TO TWO INCHES OF RAINFALL HAS FALLEN. AN
  ADDITIONAL ONE INCH IS POSSIBLE.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN 
ANGELO...CHRISTOVAL...SAN ANGELO STATE PARK...O.C. FISHER 
RESERVOIR...TWIN BUTTES RESERVOIR...LAKE NASWORTHY...GOODFELLOW AIR 
FORCE 
BASE...WALL...VERIBEST...VANCOURT...TANKERSLEY...MERETA...KNICKERBOCK
ER...GRAPE CREEK AND CARLSBAD.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  JACKSON FROM KNICKERBOCKER TO S BRYANT...
  HOWARD AND WEBSTER...
  COLLEGE HILLS AND MILBROOK...
  SOUTHWEST BLVD AND LOOP 306...
  PARKWOOD AND LINDENWOOD...
  1500 BLOCK OF SPAULDING...
  300 BLOCK OF NORTH ARCHER...
  SUL ROSS AT RED ARROYO CROSSING...
  HIGHWAY 380 CROSSING...
  NORTH RIVER AND WEST 1ST...
  TRES RIOS AND LESTER...
  1800 BLOCK OF PREUSSER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS NEAR FLOOD PRONE AREAS ALONG THE RED ARROYO AT
SOUTHWEST BOULEVARD NEAR THE SOUTH LOOP... ALONG COLLEGE HILLS
BOULEVARD....ALONG SUL ROSS BOULEVARD...ALONG PULLIAM...AND AT THE
INTERSECTION OF SPAULDING AND NORTH ARCHER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3109 10067 3165 10068 3160 10023 3158 10023
      3158 10011 3109 10011

$$

HUBER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:44 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 17, 6:44 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 AM CDT Fri Apr 17 2015

.AVIATION...
/12Z TAFS/

Besides LIFR at KBBD and IFR at KJCT, severe thunderstorms are
possible after 18z/1PM at most TAF sites. The main impacts will be
large hail, damaging wind gusts, very heavy rain, and lightning.
An isolated tornado or two are possible. After 06Z tonight most of
the severe weather will have ended. IFR to LIFR conditions may be
possible again tonight especially at KBBD and KJCT terminals.

26

&&

.PREV DISCUSSION... /ISSUED 437 AM CDT Fri Apr 17 2015/

SHORT TERM...
(Today and Tonight)

The main concern today is the threat for severe thunderstorms across
a large part of West Central Texas as a large potent upper low near
the Four Corners begins to move east today and tonight.

The dryline will interact with moisture already in place across the
region as dewpoints range from the upper 50s to the lower 60s,
moderate 0-6km shear, steep lapse rates, MU CAPE Values 1500-2500
J/KG, a weak capping inversion, an approaching short wave from far
West Texas, and an exit region of the subtropical jet flowing across
the NW Hill Country.  These parameters should set the stage for
scattered supercells today and continuing into the evening.  The
main threats will be large hail and damaging winds along with
isolated tornadoes.  SPC has placed much of the area in a slight
risk for severe thunderstorms today.  Have raised Pops and included
the mention of severe wording in the forecast.

If severe storms continue into the late evening and tonight periods,
Pops may need to be increased even higher.  High temperatures today
are forecast to reach 80, but cloud cover could hold temps down a
few degrees.  Cloud cover seems to be the only factor that might
help reduce the amount of heating and instability.  Models show
most of the QPF occurring between now and 00Z with some of it
lingering after 00z.

LONG TERM...
(Saturday through Thursday)

The 4 corners upper low will be moving northeast into Colorado
Saturday with a trough extending down along the Texas/New Mexico
state line. This will push the dryline farther east along a
Sonora to San Angelo to Haskell line Saturday afternoon. Good
instability still exists, with GFS SB CAPES of 1000-1200 J/KG
along with 0-6 Bulk Shears of 40 KTS. So potential for severe
thunderstorms will continue. SPC Day 2 Convective Outlook has much
of West Central Texas in a marginal potential for severe weather.
The dryline/surface trough will push east Saturday night, along
with moisture and instability. A cold front will move through
Sunday. While strong cold advection is initially limited Sunday,
cooler air will move in Monday, bringing highs back down into the
70s.

Both the EC and GFS models indicate return of moist air Monday night
into Thursday, as surface high pressure moves east. Dryline
thunderstorms possible midweek, but strong dynamics missing until
Thursday, as an upper trough over the western U.S. edges closer to
West Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 80  59  83  55  79 /  60  40  20  20   5
San Angelo 	 81  58  85  54  82 /  60  40  20  20   5
Junction 	 79  59  81  56  85 /  70  40  40  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26
Hazardous weather outlook, Apr 17, 5:42 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
542 AM CDT FRI APR 17 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
542 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS
WEST CENTRAL TEXAS. SOME OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 17, 11:21 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1121 AM CDT FRI APR 17 2015

TXZ098-171645-
HASKELL TX-
1121 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 AM CDT FOR
HASKELL COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 1118 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
PAINT CREEK...OR ABOUT 6 MILES SOUTH OF HASKELL...MOVING NORTHEAST AT
35 MPH.

VERY HEAVY RAINFALL IS OCCURRING AND A FLASH FLOOD WARNING MAY BE
REQUIRED IF THIS HEAVY RAINFALL CONTINUES.

POTENTIAL STORM IMPACTS INCLUDE...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  HASKELL BY 1125 AM CDT
  IRBY BY 1140 AM CDT
  WEINERT AND US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 1145 AM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  LOOP ROAD CROSSING PAINT CREEK...
  CROSSINGS ALONG COUNTY ROAD 247...
  COUNTY ROAD 274 CROSSING BRUSHY CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF HASKELL COUNTY.

LAT...LON 3340 9950 3296 9954 3296 9990 3296 10000
      3333 9999 3339 10000 3340 9999 3340 9978
      3341 9976
TIME...MOT...LOC 1621Z 212DEG 32KT 3309 9971
Local storm report, Apr 17, 11:30 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND GST     SAN ANGELO              31.45N 100.45W
04/17/2015  E58 MPH          TOM GREEN          TX   TRAINED SPOTTER

            58 MPH WIND GUST AT HALSTEAD ROAD NEAR LOOP 306... ON
            THE EAST SIDE OF SAN ANGELO.

&&

EVENT NUMBER SJT1500118

19
Special weather statement, Apr 17, 11:50 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1150 AM CDT FRI APR 17 2015

TXZ098-099-171745-
HASKELL TX-THROCKMORTON TX-
1150 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1146 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF IRBY...OR ABOUT 15 MILES EAST OF HASKELL...MOVING NORTHEAST AT 30
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-380 AND HIGHWAY 222 BY NOON CDT
  THROCKMORTON BY 1210 PM CDT
  US-183 NEAR THE THROCKMORTON-BAYLOR COUNTY LINE BY 1220 PM CDT

LAT...LON 3340 9909 3296 9923 3298 9988 3340 9963
TIME...MOT...LOC 1650Z 234DEG 33KT 3316 9944
Local storm report, Apr 17, 11:54 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1154 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             6 SSW SAN ANGELO        31.37N 100.49W
04/17/2015  E1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1500119

19
Local storm report, Apr 17, 11:56 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1156 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             2 NE WALL               31.39N 100.28W
04/17/2015  E1.00 INCH       TOM GREEN          TX   PUBLIC

&&

EVENT NUMBER SJT1500120

JD
Local storm report, Apr 17, 11:57 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1157 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             5 NE SAN ANGELO         31.50N 100.39W
04/17/2015  E0.88 INCH       TOM GREEN          TX   TRAINED SPOTTER

            NICKEL TO DIME SIZE HAIL REPORTED AT THE GOODYEAR
            PROVING GROUNDS.

&&

EVENT NUMBER SJT1500121

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:10 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton39 min
Apr 16, 7:11 PM CDTSevere Thunderstorm WarningSJTJones, Taylor49 min
Apr 16, 7:17 PM CDTSpecial Weather StatementSJTNolan28 min
Apr 16, 7:20 PM CDTAreal Flood AdvisorySJTHaskell, Shackelford, Throckmorton115 min
Apr 16, 7:26 PM CDTSevere Thunderstorm WarningSJTFisher, Jones49 min
Apr 17, 10:10 AM CDTSpecial Weather StatementSJTFisher, Jones35 min
Apr 17, 10:11 AM CDTSpecial Weather StatementSJTSchleicher49 min
Apr 17, 10:20 AM CDTSevere Thunderstorm WarningSJTFisher, Jones40 min
Apr 17, 10:30 AM CDTSpecial Weather StatementSJTSutton45 min
Apr 17, 10:45 AM CDTSpecial Weather StatementSJTHaskell30 min
Apr 17, 10:53 AM CDTSpecial Weather StatementSJTTom Green52 min
Apr 17, 11:02 AM CDTSpecial Weather StatementSJTJones58 min
Apr 17, 11:08 AM CDTSpecial Weather StatementSJTSchleicher, Sutton52 min
Apr 17, 11:18 AM CDTAreal Flood AdvisorySJTConcho, Crockett, Irion, Runnels, Schleicher, Sutton and 1 more117 min
Apr 17, 11:21 AM CDTSpecial Weather StatementSJTHaskell24 min
Apr 17, 11:23 AM CDTSevere Thunderstorm WarningSJTHaskell32 min
Apr 17, 11:25 AM CDTSevere Thunderstorm WarningSJTTom Green35 min
Apr 17, 11:50 AM CDTSpecial Weather StatementSJTHaskell, Throckmorton55 min
Apr 17, 12:11 PM CDTSpecial Weather StatementSJTTaylor64 min
Apr 17, 12:12 PM CDTAreal Flood AdvisorySJTCoke, Runnels93 min
Apr 17, 12:28 PM CDTSpecial Weather StatementSJTJones, Shackelford62 min
Apr 17, 12:35 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton40 min
Apr 17, 12:46 PM CDTAreal Flood AdvisorySJTSchleicher, Sutton119 min
Apr 17, 12:56 PM CDTSpecial Weather StatementSJTThrockmorton34 min
Apr 17, 12:59 PM CDTFlash Flood WarningSJTTaylor2 hr
Apr 17, 1:04 PM CDTSevere Thunderstorm WarningSJTJones, Taylor41 min
Apr 17, 1:21 PM CDTSpecial Weather StatementSJTNolan39 min
Apr 17, 1:30 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton45 min
Apr 17, 1:36 PM CDTAreal Flood AdvisorySJTJones, Shackelford, Throckmorton114 min
Apr 17, 1:57 PM CDTSpecial Weather StatementSJTJones, Shackelford33 min
Apr 17, 2:16 PM CDTAreal Flood AdvisorySJTKimble, Mason119 min
Apr 17, 2:36 PM CDTSpecial Weather StatementSJTHaskell24 min
Apr 17, 2:55 PM CDTSevere Thunderstorm WarningSJTHaskell35 min
Apr 17, 3:07 PM CDTFlash Flood WarningSJTTaylor53 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.